Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 178, NWS JSJ

November 18, 2017

NWS JSJ issued this flash flood warning at Nov 18, 2017, 3:20 PM CST. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2017, 3:20 PM CST (21:20 UTC)
Expired
Nov 18, 2017, 6:15 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What was reported inside it

TimeReportWhereRemark
Nov 18, 4:41 PM CSTFLASH FLOODBayamon, PRPR-2 IN FRONT OF CONDOMINIO SAN FRANCISCO FLOODED AND IMPASSABLE.
Nov 18, 5:54 PM CSTHEAVY RAIN 0Guaynabo, PRKENNEDY AVENUE FLOODED IN FRONT OF SAN PATRICIO PLAZA.
Nov 18, 5:54 PM CSTHEAVY RAIN 0Guaynabo, PRPR-177 INTERSECTION WITH MARTINEZ NADAL EXPRESSWAY REPORTED AS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

537 
WGCA52 TJSJ 182120
FFWSJU
PRC021-031-033-061-127-137-139-190015-
/O.NEW.TJSJ.FF.W.0178.171118T2120Z-171119T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
520 PM AST SAT NOV 18 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Trujillo Alto Municipality in Puerto Rico...
  San Juan Municipality in Puerto Rico...
  Carolina Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...
  Bayamon Municipality in Puerto Rico...
  Toa Baja Municipality in Puerto Rico...
  Catano Municipality in Puerto Rico...

* Until 815 PM AST

* At 515 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen across parts of the warned area. Flash flooding is 
  expected to  begin shortly.

Excessive rainfall over the warned area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

LAT...LON 1845 6614 1844 6613 1844 6612 1843 6611
      1845 6608 1846 6611 1845 6604 1844 6602
      1837 6602 1838 6616 1846 6615 1846 6614

$$

FIGUEROA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 2:18 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 18, 2:18 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
418 PM AST Sat Nov 18 2017

.SYNOPSIS...

A weak frontal boundary is causing showers and thunderstorms
across Puerto Rico and the U.S. Virgin Islands. The heaviest rain
is currently over the St. Thomas and the U.S Virgin Islands, but
doppler Radar and satellite imagery is showing deep convection
beginning to form over the central interior and northeast Puerto
Rico. Mostly cloudy conditions helped keep wide spread convection
from firing early today due to surface heating being limited
during the morning and afternoon. Otherwise, deep tropical
moisture will continue to be drawn over the forecast area through
Sunday thus causing showers and thunderstorms.

&&

.SHORT TERM...

A front that has bought unsettled weather to Puerto Rico and the
U.S. Virgin Islands remains to the west of the island. This front
is pulling moist tropical air across the region and causing
showers and thunderstorms. Over the next several hours the
strongest showers and thunderstorms will be over the interior,
northeast, Vieques, St. Thomas and st. Croix, but other areas
could see showers develop.The combination of a weak frontal
boundary, an induced surface trough, a southerly wind flow and
good ventilation aloft will help in the development of showers and
thunderstorms through Sunday. The only limiting factor at this
time is cloud cover not allowing enough heating at the surface to
trigger showers and thunderstorms Sunday.

.LONG TERM...(Previous Discussion)
As a mid to upper level ridge strengthens across the forecast area
early the next work week, available moisture will quickly erode
with precipitable water values remaining near the normal range
through the forecast period. Under the ridge aloft and easterly
winds bringing those patches of low level moisture at times, expect
mainly fair and stable weather condition much of the next work
week with trade wind showers across USVI and E PR as well as some
locally induced afternoon showers across west areas of Puerto Rico
each day. Seasonable temperatures are also expected as easterly
winds will return to the area.

&&

.AVIATION...

SHRA/TSRA will continue across the Flying area through the overnight
hours. VCSH/VCTS across the local terminals with TEMPO MVFR conds at
TJSJ/TIST/TJPS/TISX/TJBQ til 18/22z. BKN/OVC are likely and will be
mainly above FL050 but in/near SHRA/TSRA could be near FL030.
In addition with this activity expect VIS around 4SM. SFC winds from
the SW btwn 6-12 kt but gusty and VRB near TSRA, then light to calm
and VRB aft 18/23z.

&&

.MARINE...

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  86  77  86 /  50  50  30  30
STT  78  86  78  85 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Sunday afternoon for Northwest-Western
     Interior.

VI...None.
AM...None.
&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Nov 18, 3:52 AM CST, 11 hours 28 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
521 AM AST sabado 18 de noviembre de 2017

AMZ710>745-PRZ001>013-191000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
521 AM AST sabado 18 de noviembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas con fuertes lluvias y
breves rafagas de vientos hoy a traves de porciones de Puerto Rico,
particularmente a traves del oeste de Puerto Rico en la manana, y
luego al este de Puerto Rico en la tarde.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de riachuelos.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico y la isla de
Culebra.

.Dias Dos a Siete...Domingo a Viernes

Humedad mas alta de lo normal se anticipa durante el fin de semana a
medida que una zona frontal continue al oeste. Esto resultara en
aguaceros y tronadas aisladas hasta por lo menos el domingo a traves
de las islas locales. El tiempo mejorara el lunes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-191000-
-San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
521 AM AST sabado 18 de noviembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y breves vientos en rafagas a traves de las islas locales.

.Inundaciones...Fuertes lluvias podrian resultar en acumulacion de
agua en las carreteras y en areas de pobre drenaje.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y noroeste de San Thomas.

.Dias Dos a Siete...Domingo a Viernes

Humedad mas alta de lo normal se anticipa durante el fin de semana a
medida que una zona frontal continue al oeste. Esto resultara en
aguaceros y tronadas aisladas hasta por lo menos el domingo a traves
de las islas locales. El tiempo mejorara el lunes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Nov 18, 2:55 PM CST, 25 minutes before
Special Weather Statement
National Weather Service San Juan PR
455 PM AST SAT NOV 18 2017

PRZ001-002-004-182130-
San Juan and Vicinity-Northeast-Eastern Interior-
455 PM AST SAT NOV 18 2017

...A STRONG THUNDERSTORM WILL AFFECT RIO GRANDE...NAGUABO...AGUAS
BUENAS...CAROLINA...LOIZA...CAGUAS...JUNCOS...SAN LORENZO...
HUMACAO...TRUJILLO ALTO...SAN JUAN...GURABO...LAS PIEDRAS...CANOVANAS
AND GUAYNABO MUNICIPALITIES...

At 454 PM AST, a strong thunderstorm was located over Trujillo Alto,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
San Juan, Gurabo, Canovanas, Trujillo Alto, Carolina, Juncos, Loiza,
Rio Grande, Caguas, Las Piedras, Vieques, Humacao, San Isidro, La
Fermina, Campo Rico, Celada, Santa Barbara, Bairoa, La Dolores and
Suarez.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1843 6584 1841 6582 1841 6580 1817 6583
      1825 6609 1843 6608 1843 6595 1844 6589
TIME...MOT...LOC 2054Z 277DEG 11KT 1833 6602

TW
Special weather statement, Nov 18, 3:07 PM CST, 13 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
455 PM AST sabado 18 de noviembre de 2017

PRZ001-002-004-182130-
San Juan y vecindad-noreste-este interior-
455 PM AST sabado 18 de noviembre de 2017

...UNA TRONADA FUERTE AFECTARA LOS SIGUIENTES MUNICIPIOS EN PUERTO
RICO...RIO GRANDE...NAGUABO...AGUAS
BUENAS...CAROLINA...LOIZA...CAGUAS...JUNCOS...SAN LORENZO...
HUMACAO...TRUJILLO ALTO...SAN JUAN...GURABO...LAS
PIEDRAS...CANOVANAS Y GUAYNABO...

A las 454 PM AST, una tronada estaba localizada sobre Trujillo Alto,
moviendose al este a 15 mph. Vientos en exceso de 30 mph son
posibles con esta tormenta.

Lugares que pudieran ser afectadas... San Juan, Gurabo, Canovanas,
Trujillo Alto, Carolina, Juncos, Loiza, Rio Grande, Caguas, Las
Piedras, Vieques, Humacao, San Isidro, La Fermina, Campo Rico,
Celada, Santa Barbara, Bairoa, La Dolores y Suarez.

Lluvias torrenciales tambien estan ocurriendo con estas tormentas, y
podrian causar inundaciones localizdas. No intente conducir su
vehiculo a traves de carreteras inundadas.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 5:23 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 6:30 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 8:25 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 8:56 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 9:08 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 9:14 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 12:38 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 2:47 PM CSTAreal Flood AdvisoryJSJ5 hr
Nov 18, 2:55 PM CSTSpecial Weather StatementJSJ35 min
Nov 18, 3:48 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 3:55 PM CSTSpecial Weather StatementJSJ35 min
Nov 18, 3:57 PM CSTAreal Flood AdvisoryJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.